*The following is an individual’s story of surviving fluoroquinolone toxicity. It is not medical advice. Please see the disclaimer at the bottom of the story. Thank you, and please be cautious with all treatments.
In March of 2011, two months after my daughter was born, I was prescribed a flouroquinolone antibiotic called Cipro. I didn’t know that these antibiotics can cause severe adverse reactions that only get worse after you stop taking it and may last for years. In some cases, people can be permanently disabled. I had a very severe central nervous system reaction. These antibiotics attach and block GABA-A from the receptor. What I experienced was what I can only imagine the worst benzo withdrawal symptoms imaginable would be like. These antibiotics are not just dangerous to people on benzos–they can cause this benzo withdrawal reaction to people who have never ever touched a benzo before, like me! Please do not ever take one of these antibiotics if you can help it.
Of course I had no idea what had befallen me, as my worst symptoms appeared a month after I had stopped the antibiotic. I had the worst insomnia a person could imagine. I was unable to sleep for days at a time. When I finally fell asleep, it was only for a few broken hours. The anxiety was so high I could barely function, and I had very severe peripheral neuropathy. I entered into a “5th dimension” where I could just barely function. All the while I had a two month old baby to take care of.
I sought out numerous doctors with no answers. I was finally pushed toward psychiatry, as I believed maybe I had a post-partum issue. I saw a very uncompassionate doctor who started me on my benzo journey. He started me on xanax XR. Within a few weeks I got much, much worse. I was then given ativan. That didn’t work either. I learned about benzos through this site and decided I wanted off. I tried to quit cold turkey and immediately experienced symptoms even worse than what I was already going through. I felt like someone was burning me all over with matches! I knew that my body had already become dependent in just a few months. I saw a new doctor who switched me to Klonopin and had me taper off in three weeks. Bad idea!
For many many months I was unable to sleep more than a few hours a night (on a good night!) I had terrible anxiety, myoclonus, muscle twitching, numbness, tingling, and buzzing sensations, heart arrythmia, shaking, sweating, tempurature issues, thyroid and sugar issues, and many other awful things. I have NO IDEA if all of these things were from benzo withdrawal or from quinolone toxicity. The symptoms are virtually identical. I think most of them were from the toxicity, but no doubt benzo withdrawal made everything so much worse.
Sleep was by far my biggest issue. I was so worn down. Insomnia consumed my life. I was miserable and in despair. I started seeing a sleep psychologist and started sleep restriction therapy. It worked wonders for me! I started sleeping 6, 7, even 8 hours a night! I was still sleeping in the guest room, but it was sleep! I learned how insomnia can start out biological and then morph into a psychological problem that causes it to continue.
In May of this year, I had a huge change. This next part may not sit well with everyone, and I sure hope it doesn’t offend anyone–please, that is not my intention!
I realized that I was being a really negative person. I was obsessing about my condition, being on the forums 24/7, talking about my condition all the time, and being utterly miserable. I decided one day that I was no longer going to let my symptoms consume me. i was going to try to live my life DESPITE what was happening to me. I started exercising, I started praying again, eating healthier, and I discontinued my memberships to the quinolone forum and took a break from benzo buddies for awhile. I started making a real effort to be positive in ALL my thoughts, not just about my symptoms. I literally did a 180. Many of my symptoms virtually disappeared. The anxiety is almost gone! Sleep isn’t perfect but it’s so much better than it was. Insomnia doesn’t scare me like it used to anymore. And the fear of not sleeping, or even the thought of it’s possibility–will keep you from not sleeping! It’s such hard cycle to live with, but it can be broken.
I still have a little peripheral neuropathy but I am confident it will eventually go away. I feel really good during the day now! I thought my situation was hopeless, but it turns out there was a lot of hope for me.
There were some books that really helped me during this journey: The Effortless sleep method (this book is the BIBLE for insomnia!), The power of positive thinking, and the law of attraction. I used to think your thoughts couldn’t make any difference in your health… but they can! They may not fix all of your physical problems but they can cause your brain to make important changes. At the very least, it can help you deal with your symptoms better.
All I know is that I’m so much better than I was–and I was REALLY REALLY bad. My GABA was hit very hard in two ways…and I know it can heal! I can’t say enough about exercise and positive thinking—not just thinking but believing.
Please don’t ever give up. No matter how bad your situation is, and I know there are those of you that had it worse–just don’t give up. I am so sorry each of you are suffering so much. Those memories are still very fresh for me. I haven’t forgotten any of you. I will continue to pray for your healing!
** The story above is truthful, accurate and told to the best of the ability of the writer. It is not intended as medical advice. No person who submits his or her story, nor the people associated with Floxie Hope, diagnoses or treats any illness. The story above should not be substituted for professionally provided medical advice. Please consult your doctor before trying anything that has been mentioned in this story, or in any other story on this site. Please also note that people have varying responses to the treatments mentioned in each story. What helps one person may not help, and may even hurt, another person. It is important that you understand that supplements, IVs, essential oils, and all other treatments, effect people differently depending on the millions of variables that make each of us unique. Please use appropriate caution and prudence, and get professional medical advice.